'Heparin-like' contaminant is associated with adverse reactions | March 10, 2008 Issue - Vol. 86 Issue 10 | Chemical & Engineering News
Volume 86 Issue 10 | p. 13 | News of The Week
Issue Date: March 10, 2008

'Heparin-like' contaminant is associated with adverse reactions

Department: Government & Policy

FDA and Baxter Healthcare announced on March 5 that they have identified a heparin-like contaminant in lots of finished heparin product associated with adverse reactions to the drug. The adverse reactions include anaphylaxis and hypotension; FDA has linked heparin to 19 deaths in the U.S. since Jan. 1, 2007 (C&EN, Feb. 25, page 8).

Heparin, which is used clinically as a blood thinner, is a glycosaminoglycan consisting of repeating units of variably sulfated disaccharide units. The contaminant is similar to heparin, says Janet Woodcock, acting director of FDA's Center for Drug Evaluation & Research, although FDA is still working to fully identify the compound and does not know its source. Scientists pinpointed the contaminant through nuclear magnetic resonance spectroscopy and capillary electrophoresis.

In tests of heparin active pharmaceutical ingredient (API) from Baxter supplier Scientific Protein Laboratories (SPL), some samples contained as much as 20% contaminant, which was not detected in standard regulatory tests. In particular, the contaminant reacts like heparin in potency assays.

Baxter spokeswoman Deborah Spak says the company has ruled out that it is somehow producing the contaminant in its processing of heparin API into final product. The determination focuses suspicion on upstream operations. Baxter receives heparin API from SPL, which processes crude heparin isolated from pig intestines. Meanwhile, German authorities announced on March 6 a recall of heparin not supplied by SPL.

 
Chemical & Engineering News
ISSN 0009-2347
Copyright © American Chemical Society

Leave A Comment

*Required to comment